Mississippi, 2006

Hail and Damaging Winds in Mississippi, May 24, 2006

May 24, 2006 · NWS JAN · 7 events in 4 counties and zones

4 thunderstorm wind, 3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
$300
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 24, 2:00 PM CST, 55 minutes earlier.

Area forecast discussion, May 24, 2:00 PM CST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
300 PM CDT WED MAY 24 2006

.DISCUSSION...EVENING CONVECTION HAS DISSIPATED. CURRENT FORECAST ON
TRACK WITH OVERNIGHT TEMPS AND DRY WEATHER FOR THE REMAINDER OF THE
NIGHT.

&&

.PREV DISCUSSION...

ISOLATED AFTN SHOWERS/TSTMS HAVE DEVELOPED OVER SRN PORTIONS OF THE
FORECAST AREA AS EXPECTED...BUT THEY ARE ALSO DEVELOPING OVER THE
NORTH CNTRL HILLS REGION AND WILL NEED TO UPDATE GRIDS TO REFLECT
THIS TREND. OTHERWISE...LOOKS LIKE THE SEABREEZE BOUNDARY IS MAKING
STEADY PROGRESS INLAND AND IT SHOULD HAVE INCREASING INFLUENCE AS
THE AFTERNOON WEARS ON.

FOR OVERNIGHT TONIGHT THROUGH THURSDAY NIGHT...A SIGNIFICANT
SHORTWAVE TROUGH IS TRAVERSING THE NORTHERN PLAINS AND ROUNDING THE
CENTRAL CONUS LONGWAVE RIDGE POSITION TODAY. THIS THROUGH WILL DIG
SOUTHEAST INTO THE OHIO VALLEY REGION AND SEND A WEAK FRONTAL
BOUNDARY TOWARD NORTHERN PORTIONS OF THE FORECAST AREA THURSDAY.
AFTER A QUIET NIGHT...SUBTLE HEIGHT FALLS FORECASTED BY THE GFS
SHOULD BE ENOUGH TO GENERATE TSTMS ALONG THE APPROACHING BOUNDARY
THURSDAY. IF STORMS DEVELOP AND THEY CAN ORGANIZE...(QUESTIONABLE
GIVEN EXPECTATION FOR WEAK MID LEVEL FLOW) THEN FORECASTED
CONVECTIVE SYSTEM MOTION WOULD BRING CONVECTION INTO THE NRN
COUNTIES THURS AFTN/EVNG. A FAIRLY STRONG INSTABILITY AXIS OVER
CNTRL AR AND NRN MS IS FORECAST TO REMAIN NORTH OF OUR AREA SO
STORMS WOULD WEAKEN QUICKLY IF THEY MANAGE TO MAKE IT SOUTH OF HWY
82. FOR THE SAME REASON...BELIEVE STRONG TSTM POTENTIAL SHOULD STAY
JUST TO THE NORTH AND HAVE KEPT THE HWO QUIET FOR NOW UNTIL ANY SUCH
RISK BECOMES MORE OBVIOUS. DID INCREASE MAV GUIDANCE POPS FOR THURS
AFTN/EVNG TO NEAR 20% ALONG THE HWY 82 CORRIDOR TO REFLECT ABOVE
THINKING. ALSO BOOSTED POPS A LITTLE OVER THE SOUTH WITH EXPECTATION
FOR MORE COASTAL CONVERGENCE AND ITS INFLUENCE ON AFTN/EARLY EVNG
CONVECTIVE DEVELOPMENT. /EC/

LONGER TERM (FRIDAY THROUGH NEXT WEDNESDAY)...

NO MAJOR CHANGES WITH FORECASTER (AND MODEL) THINKING OVER LAST 12
HOURS FOR THE LONG TERM.

FRIDAY...THE MID LEVEL DISTURBANCE ALLUDED TO ABOVE WILL CONTINUE TO
SHIFT SLOWLY TO THE SOUTHEAST...WITH THE SOUTHWEST FRINGES OF THE
HEIGHT FALLS JUST GRAZING THE GOLDEN TRIANGLE. MODELS CONTINUE TO
TREND A LITTLE SLOWER AND A TOUCH FURTHER NORTHEAST WITH THE
POSITION AND MOVEMENT OF THIS SYSTEM ON FRIDAY...BUT THIS SHOULD NOT
HAVE A DRAMATIC IMPACT ON OUR WEATHER. ENDED UP GOING A LITTLE ABOVE
MAV POP GUIDANCE...MAINLY IN NORTHEAST SECTIONS OF THE CWA...AS
MINOR TO MODERATE THERMAL CAPPING SHOULD NOT BE ENOUGH TO COMPLETELY
QUASH CONVECTIVE DEVELOPMENT...ESPECIALLY NEAR BETTER LOW LEVEL
CONVERGENCE IN THE VICINITY OF THE GOLDEN TRIANGLE. BUT...EVEN
HERE...POP NUMBERS PLACED NO HIGHER THAN 20 PERCENT. TEMPERATURES
WILL REMAIN EXTREMELY WARM WITH WEST TO SOUTHWESTERLY FLOW JUST OFF
THE SURFACE HELPING TO KEEP THE HEAT COMING. LATEST MAV NUMBERS ARE
IN THE LOW TO MID 90S AND I DID NOT DIFFER.

THE UPPER LOW WILL CONTINUE TO SLOWLY PUSH SOUTHEAST...EVEN FURTHER
AWAY FROM THE ARKLAMISS...ON SATURDAY. IN ITS WAKE UPPER RIDGING
WILL BUILDING BACK IN STRONGLY OVER THE LOWER MISSISSIPPI VALLEY
WITH INCREASED SUBSIDENCE REALLY HAMPERING CONVECTIVE DEVELOPMENT.
LOTS OF SUN AND RELATIVELY LIGHT WINDS WILL MAKE FOR QUITE A WARM
DAY WITH HIGHS IN THE LOW TO MID 90S AGAIN...AS 00Z MEX SUGGESTS.

SUNDAY AND MONDAY THE CONCENTRATED UPPER RIDGE OVER THE REGION WILL
BEGIN TO BROADEN AND EXPAND ACROSS THE EASTERN TWO-THIRDS OF THE
NATION. THIS WILL OCCUR AS SOMEWHAT DISTURBED SOUTHWESTERLY FLOW
ALOFT TRIES TO IMPINGE ON THE ARKLATEX...DIRTYING UP HIGH PRESSURE
ALOFT NEAR MY CWA. DEEP SOUTHERLY FLOW SHOULD BE CONFINED WEST OF
THE MS RIVER THROUGH THESE TWO DAYS...BUT A MORE ACTIVE SEABREEZE
ORIGINATING NEAR SOUTHWEST LA WILL GET INTO PORTIONS OF MY
AREA...ESPECIALLY BY MONDAY. TEMPERATURES WILL REMAIN WARM (UP
AROUND 90)...BUT A LITTLE COOLER THAN LATELY DUE TO INCREASED CLOUD
COVER/SHOWERS. REMAINED NEAR 00Z MEX POPS/TEMPS...ALTHOUGH CUTTING
MONDAYS POPS 10 POINTS AND RAISING MONDAYS HIGH TEMPS A FEW POINTS
(OVER MEX) TO ACCOUNT FOR AN EXPECTED DELAY IN THE REGIONS
TRANSITION TO A WET PATTERN.

LATEST MODELS NOW DONT REALLY SUGGEST THE POTENTIAL FOR A TRULY
WET PATTERN TO BUILD INTO THE ARKLAMISS UNTIL TUESDAY OR
WEDNESDAY. BY THIS POINT...A MID LEVEL SHEAR AXIS COULD EMBED
ITSELF WITHIN THE BROAD UPPER RIDGE ALOFT WHILE DEEP SOUTHERLY FLOW
INTO THE LOWER MISSISSIPPI RIVER VALLEY TRANSPORTS JUICY GOMEX AIR
OF 1.75 TO 2.00 INCH PWS INTO AT LEAST THE WESTERN HALF OF THE
REGION. ALL THAT WOULD DEFINE THE WET EARLY SUMMER PATTERN AROUND
HERE...BUT IT IS KIND OF FAR OUT IN MODEL-LAND TO SAY THAT WILL
HAPPEN WITH CERTAINTY. BUT...00Z MEX GUIDANCE IS A GOOD TREND TOWARD
THIS FORECAST THINKING FOR LATE IN THE PERIOD...WITH CHANCE POPS AND
HIGH TEMPS PRIMARILY IN THE UPPER 80S. PREVIOUS FORECASTER DID NOT
STRAY FROM THESE NUMBERS...NOR DID I. /BB/

&&

.AVIATION...RADIATION FOG WILL LIKELY DEVELOP AGAIN LATE TONIGHT
RESULTING IN A FEW HOURS OF MVFR CONDITIONS...AND PERSISTENCE
SUGGESTS WE CANNOT RULE OUT AN HOUR OR SO OF IFR/LIFR CONDITIONS IN
DENSER FOG. /EC/

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.

&&

SHORT TERM: EC
LONG TERM: BB
03
Hazardous weather outlook, May 24, 12:44 PM CST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
144 PM CDT WED MAY 24 2006

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
251844-
ADAMS-ASHLEY-ATTALA-BOLIVAR-CARROLL-CATAHOULA-CHICOT-CHOCTAW-
CLAIBORNE-CLARKE-CLAY-CONCORDIA-COPIAH-COVINGTON-EAST CARROLL-
FORREST-FRANKLIN LA-FRANKLIN MS-GRENADA-HINDS-HOLMES-HUMPHREYS-
ISSAQUENA-JASPER-JEFFERSON-JEFFERSON DAVIS-JONES-KEMPER-LAMAR-
LAUDERDALE-LAWRENCE-LEAKE-LEFLORE-LINCOLN-LOWNDES-MADISON LA-
MADISON MS-MARION-MONTGOMERY-MOREHOUSE-NESHOBA-NEWTON-NOXUBEE-
OKTIBBEHA-RANKIN-RICHLAND-SCOTT-SHARKEY-SIMPSON-SMITH-SUNFLOWER-
TENSAS-WARREN-WASHINGTON-WEBSTER-WEST CARROLL-WINSTON-YAZOO-
144 PM CDT WED MAY 24 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS

.DAY ONE...TONIGHT AND THURSDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY NIGHT THROUGH WEDNESDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL...IN SUPPORT OF SEVERE WEATHER
OPERATIONS...SHOULD NOT BE NEEDED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The radar

The Jackson/Brandon,MS radar (KDGX), 28 km away, was scanning. The volume nearest the first event began at 20:56 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Madison

When
May 24, 2:55 PM CST
Where
Madison County, Gluckstadt
Measured
42 kt (48 mph) estimated gust
Crop damage
$100
Reported by
BROADCAST MEDIA
Coordinates
32.517, -90.083

Two large trees were blown down.

Thunderstorm Wind, Madison

When
May 24, 3:48 PM CST
Where
Madison County, Ridgeland
Measured
40 kt (46 mph) estimated gust
Crop damage
$200
Reported by
LAW ENFORCEMENT
Coordinates
32.433, -90.133

A couple of trees were blown down.

Hail, Forrest

When
May 24, 4:12 PM CST to 4:18 PM CST
Where
Forrest County, 3 mi W of Brooklyn
Measured
0.75 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.067, -89.233

Thunderstorm Wind, Scott

When
May 24, 4:40 PM CST
Where
Scott County, 1 mi N of Morton
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
EMERGENCY MANAGER
Coordinates
32.367, -89.667

A few trees were blown down on Highway 481, just north of Morton.

Hail, Forrest

When
May 24, 5:05 PM CST to 5:12 PM CST
Where
Forrest County, Hattiesburg
Measured
0.88 in hail
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

Thunderstorm Wind, Forrest

When
May 24, 5:09 PM CST
Where
Forrest County, Hattiesburg
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
31.317, -89.317

A few trees were blown down on West 7th Street.

Hail, Lamar

When
May 24, 5:33 PM CST to 5:42 PM CST
Where
Lamar County, 5 mi NW of Lumberton
Measured
0.75 in hail
Reported by
GENERAL PUBLIC
Coordinates
31.050, -89.517

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2006Every state in 2006This day in weather historyWarnings in Mississippi, May 2006

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5506070, 5506071, 5506072, 5506133, 5506134, 5506135, 5506136.